My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

How is hypoglycemia treated?

Related Topics: Hypoglycemia
 

Answers From Experts & Organizations (1)

8,020 Answers
252,901 Helpful Votes
303 Followers
A.

If your hypoglycemia is mild or moderate, the best way to raise your blood sugar level quickly is to eat or drink some form of sugar. You might take glucose tablets, which you can buy at the drug store. Or you may want to drink a half-cup of fruit juice or eat five to six pieces of hard candy.

Other snacks you can use to raise your sugar level include:

  • One-half cup of regular soda -- not diet.
  • Cup of milk.
  • 1 tablespoon of sugar.
  • 1 tablespoon of honey.
  • One-quarter cup raisins.
  • 2 large or 6 sugar cubes dissolved in water.

You can also ask your doctor or dietitian for recommendations for other snack items that can help raise your blood sugar level when you need to.

After you've taken a snack, wait 15 minutes and check your blood sugar level again. If it is still low, eat another snack, then wait 15 minutes and check it again. Repeat the process until your blood sugar level is in its normal target range.

If you lose consciousness, you will need immediate medical attention. It's important that you educate the people in your family and the people you work with about diabetic shock and about what to do if it happens. Someone should call 911 or arrange to get you to an emergency room if that's not possible.

You can ask your doctor to prescribe a glucagon rescue kit and then teach others how to use it. Glucagon is a natural hormone that rapidly causes the level of sugar in your blood to rise. If you are unconscious, someone injecting you with glucagon even before emergency help arrives can prevent further complications and help you recover.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

294 of 317 found this helpful
Read the Original Article: Diabetic Shock and Insulin Reactions